hi there and yes it can my hubby never suffered before but began to for about 2yr before we knew he had hepc the doc said then it was a common thing to happen.So before tx for hep he had a long term anti depressant because the tx get get you more depressed good luck Jules
For me it caused strange bi-polar symptoms. I would just start crying for no reason. It happened in front of a friend and it happened in front of my doctor once. I did not feel depressed but had the symptoms!
There is no studies indicating any link between clinical depression and hepatitis C. Some folks my be stressed by having the hep C infection which can lead to chronic stress that can in certain individual lead to depression but it is rare. If it were true than a large portion of the 3-4 million Americans who are infected with chronic HCV would be clinically depressed.
For anyone with clinical depression they need to have their depression managed before starting any interferon based treatment, as interferon is known to exacerbate depression in individuals with a history of depression. It can also cause depression in those who have never had a history of depression.
PEGASYS (peginterferon alfa-2a) label
"Life-threatening neuropsychiatric reactions may manifest in patients receiving therapy with PEGASYS. Depression, suicidal ideation, and suicidal attempt may occur in patients with and without previous psychiatric illness.
PEGASYS should be used with extreme caution in patients who report a
history of depression. Neuropsychiatric adverse events observed with alpha
interferon treatment include relapse of drug addiction, drug overdose,
aggressive behavior, psychoses, hallucinations, bipolar disorders and mania.
Physicians should monitor all patients for evidence of depression and other
psychiatric symptoms. Patients should be advised to report any sign or
symptom of depression or suicidal ideation to their prescribing physicians. In
severe cases, therapy should be stopped immediately and psychiatric
intervention instituted (see ADVERSE REACTIONS and DOSAGE AND
Study Results Indicate Potential Link Between Chronic HCV, Depression
November 29, 2012
BOSTON — Patients with chronic hepatitis C may be at greater risk for depression, according to data presented at The Liver Meeting 2012.
Researchers assessed data on 15,263 adult patients collected from the National Health and Nutrition Examination Survey between 2005 and 2010. All participants had chronic hepatitis C or chronic hepatitis B; alcohol-related liver disease (ALD), defined as elevated aminotransferases and daily alcohol consumption of more than 20 g; or nonalcoholic fatty liver disease (NAFLD), defined as elevated aminotransferases without the presence of excessive alcohol consumption or other liver diseases. Depression was evaluated according to patient responses to the PHQ-9 survey.
“There have been some small studies in the past that have shown some association of depression with chronic hepatitis C, fatty liver disease and alcoholic liver disease,” Heshaam M. Mir, MD, research manager in the Liver & Obesity program at Inova Fairfax Hospital in Falls Church, Va., told Healio.com. “We wanted to see if those results translated to population-based studies.”
Heshaam M. Mir, MD
Heshaam M. Mir
Multivariate analysis indicated that chronic HCV was independently associated with depression (OR=2.87; 95% CI, 1.78-4.62), in addition to other factors, including injection drug use (OR=52.86; 95% CI, 32.87-85.03), smoking (OR=6.20; 95% CI, 1.62-23.68) and black race (OR=2.50; 95% CI, 1.50-4.18). No association was observed between depression and chronic HBV, ALD or NAFLD.
Factors associated with NAFLD included diabetes (OR=1.54; 95% CI, 1.11-2.13) and insulin resistance (OR=2.65; 95% CI, 1.98-3.55), while ALD was associated with moderate-to-heavy smoking (OR=3.64; 95% CI, 3.09-4.30) and Mexican-American ethnicity (OR=1.55; 95% CI, 1.30-1.84). Researchers also observed associations between chronic HBV and black (OR=5.09; 95% CI, 2.41-10.76) or Hispanic race (OR=4.74; 95% CI, 2.32-9.70).
“Based on the results we found, the only association [with depression] is with chronic HCV,” Mir said, noting that this cross-sectional study allowed for the attribution of associations, but not causality. “We know that the current interferon-based regimens for HCV are known to have serious side effects, including psychiatric effects. If a patient is coming in with certain disorders, like depression, it’s important to keep that in mind before starting them on an interferon-based regimen.”
My two bobs worth:
I've been thinking on this issue whilst I've been on treatment, and I have had some bleak moments, but I have never suffered from clinical depression or associated conditions,
i believe that many people who turned to injecting drugs somewhere in their lives already had problems and issues that caused pain with emotional issues never dealt with.
And as the drugs close us down, these 'issues' are never dealt with.
So, it becomes hard with the chicken and the egg syndrome. We know the egg came first, but which one, the pain or the drugs, is the chicken?
So, the drug lifestyle can be a result of depression, the virus can also be a contributing factor, and the treatment adds to the whole.
Good point Asle...
I think Abusers of anything,food alcohol drugs sex... can tend to have more emotional problems that lend to anxiety phobias depression and addictions. ....the virus can mentally and physically bring someone down
Does Hepatitis C cause depression?
I think Hepatitis C is depressing. Feeling depressed while having hepatitis C, treating hepatitis C or post treatment of hepatitis C is normal for anyone
dealing with this depressing event. Anyone and everyone who is feeling these effects should seek help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.